Arkansas, 2012

Damaging Winds in Arkansas, July 8, 2012

July 8, 2012 · NWS TSA · 3 events in 2 counties and zones

Thunderstorms developed during the afternoon of the 8th along and ahead of a slow-moving cold front. A few of these thunderstorms produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the afternoon of the 8th along and ahead of a slow-moving cold front. A few of these thunderstorms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 8, 2:30 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 8, 2:30 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
330 PM CDT SUN JUL 8 2012

.DISCUSSION...
AREAS ALONG AND SOUTH OF THE WIND SHIFT WHICH IS CURRENTLY FROM
SOUTHWEST OKLAHOMA NORTHEASTWARD INTO NORTHWEST ARKANSAS WILL HAVE
THE HIGHEST COVERAGE OF LATE AFTERNOON AND EVENING STORMS. LESSER
DCAPE IN PLACE THIS AFTERNOON WHICH IS EXPECTED TO MAKE THE
DAMAGING DOWNBURST POTENTIAL MORE ISOLATED THAN YESTERDAY. THE
DEEPER MOIST AXIS CHARACTERIZED BY PRECIPITABLE WATER VALUES NEAR
2 INCHES WILL REMAIN OVER EASTERN AREAS OF THE FORECAST AREA
THROUGH MONDAY...WHERE THE HIGHER COVERAGE OF CONVECTION IS
EXPECTED. ALSO AREAS IN CLOSE PROXIMITY TO THE SURFACE BOUNDARY
WILL ALSO SEE AN UPTICK IN CONVECTIVE CHANCES.

THE BOUNDARY WILL CONTINUE TO WORK SOUTHWARD MONDAY AND THROUGH
THE AREA BY TUESDAY. THE POST FRONTAL AIR ALONG WITH AMPLE
AFTERNOON CLOUDINESS SHOULD KEEP TEMPS NEAR NORMAL MONDAY WITH A
SLOW INCREASE IN TEMPS THEREAFTER. THE DEEP MOISTURE WILL ALSO BE
PUSHED SOUTHWARD...AND PRECIP CHANCES WILL WANE FROM MID TO LATE
WEEK. EXTENDED DATA CONTINUE TO MAINTAIN A WEAKNESS IN THE UPPER
RIDGING OVER THE AREA INTO NEXT WEEKEND. DEWPOINTS LOOK TO
INCREASE AGAIN BY NEXT WEEKEND AS THE AFOREMENTIONED FRONTAL
BOUNDARY LOSES DEFINITION ACROSS THE GULF COAST REGION. PENDING
THE DEVELOPMENT OF THE PATTERN ALOFT...THERE MAY BE A RETURN OF
PRECIP CHANCES BY THE WEEKEND ALONG WITH HIGHER AFTERNOON HEAT
INDEX READINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  93  71  94 /  40  40  20  10
FSM   74  93  72  94 /  60  60  40  20
MLC   70  91  71  92 /  40  50  40  20
BVO   72  90  69  93 /  50  40  20  10
FYV   69  90  68  91 /  60  50  30  10
BYV   71  89  68  89 /  50  50  30  10
MKO   72  92  69  95 /  40  50  30  10
MIO   73  90  69  92 /  50  40  20  10
F10   73  91  71  95 /  40  40  30  20
HHW   73  91  72  88 /  40  50  40  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

LONG TERM....07
Hazardous weather outlook, Jul 8, 11:45 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1245 PM CDT SUN JUL 8 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1245 PM CDT SUN JUL 8 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET... ONGOING THROUGH MID EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING THROUGH MID EVENING.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING THROUGH MID EVENING.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED LATE THIS MORNING AND CONTINUE THIS
AFTERNOON ACROSS PORTIONS OF NORTHWEST ARKANSAS AND EAST CENTRAL
OKLAHOMA. ADDITIONAL DEVELOPMENT IS EXPECTED DURING THE REMAINDER
OF THE AFTERNOON AND INTO THE EARLY TO MID EVENING HOURS. THE
STRONGEST STORMS WILL LIKELY PRODUCE LOCALIZED HEAVY RAIN AND MAY
ALSO PRODUCE DAMAGING DOWNBURST WINDS. THE GREATEST RISK WILL BE
DURING THE HEAT OF THE DAY WHEN THE HOT CONDITIONS MAKE IT
POSSIBLE FOR EVEN WEAK STORMS TO PRODUCE STRONG WINDS. THE WIND
RISK WILL DIMINISH BY MID EVENING EVENING...ALTHOUGH SCATTERED
STORMS WILL REMAIN POSSIBLE THROUGH THE NIGHT.

THIS AFTERNOON...THE HEAT INDEX WILL AGAIN CLIMB TO NEAR 100
DEGREES IN MANY PARTS OF THE AREA...OUTSIDE OF THE STORMS. WHILE
CONDITIONS REMAIN JUST BELOW ADVISORY CRITERIA...CAUTION IS
SUGGESTED FOR ANYONE ENGAGING IN STRENUOUS ACTIVITIES DURING THE
HOTTEST PART OF THE DAY.

WHILE THE INCREASED HUMIDITY AND LIGHT WINDS WILL KEEP FIRE SPREAD
POTENTIAL VERY LIMITED...FIRE IGNITION WILL BE ENHANCED IN THE
DRY VEGETATION...ESPECIALLY IN AREAS OF THE WORST DROUGHT
CONDITIONS THAT EXTEND FROM EXTREME SOUTHEAST OKLAHOMA INTO
NORTHWEST ARKANSAS. OVERALL...WINDS WILL BE LIGHT...BUT FIRE CREWS
SHOULD KEEP TRACK OF ANY STORMS THAT APPROACH A FIRE SCENE AS THE
WINDS WILL LIKELY SHIFT AND BRIEFLY GUST WITH THE STORM.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY THROUGH SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A COLD FRONT WILL GRADUALLY DEVELOP IN THE AREA OVER THE NEXT 24
HOURS AS COOL AIR FROM THE NORTH COMBINES WITH COOLER OUTFLOW AIR
GENERATED BY THE SHOWERS AND STORMS. THIS FRONT WILL BE RATHER
DIFFUSE AND SLOW MOVING...SO THUNDERSTORM CHANCES WILL CONTINUE
ACROSS MOST OF THE AREA THROUGH TUESDAY AND LINGER IN SOUTHEAST
OKLAHOMA INTO WEDNESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 8, 12:17 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
117 PM CDT SUN JUL 8 2012

ARZ010-019-020-OKZ069-081900-
ADAIR OK-CRAWFORD AR-FRANKLIN AR-WASHINGTON AR-
117 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHERN CRAWFORD AND SOUTHERN WASHINGTON

IN WEST CENTRAL ARKANSAS
     NORTHWESTERN FRANKLIN

IN NORTHEAST OKLAHOMA
     SOUTHERN ADAIR

AT 116 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM STILWELL TO 3 MILES SOUTHEAST OF
BIDVILLE...MOVING WEST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...MARIETTA...STILWELL...BARON...
BIDVILLE...ODELL...FERN...TURNERS BEND...WINSLOW...BLACKBURN...
STRICKLER...MORROW...CLYDE...CHESTER...LOCKE...MOUNT GAYLER...ADAIR
STATE PARK...DEVILS DEN STATE PARK AND LAKE FORT SMITH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3561 9385 3575 9474 3595 9468 3580 9396
      3576 9396 3576 9392 3577 9391 3578 9383
      3577 9379
TIME...MOT...LOC 1816Z 101DEG 5KT 3582 9461 3572 9393
Special weather statement, Jul 8, 12:46 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
146 PM CDT SUN JUL 8 2012

ARZ010-011-019-020-081930-
CRAWFORD AR-FRANKLIN AR-MADISON AR-WASHINGTON AR-
146 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHEASTERN CRAWFORD...SOUTHWESTERN MADISON AND SOUTHEASTERN
     WASHINGTON

IN WEST CENTRAL ARKANSAS
     NORTHEASTERN FRANKLIN

AT 146 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 4 MILES SOUTHWEST
OF DELANEY AND ALSO NEAR CASS...MOVING SOUTHEAST AT 5 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...PARADISE...TAFT...BIDVILLE...MOUNTAIN TOP...BARNES...
TURNERS BEND...CASS...REDDING...COMBS...PATRICK...DELANEY AND
CROSSES.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3557 9370 3554 9378 3583 9413 3588 9390
      3572 9369 3558 9369
TIME...MOT...LOC 1846Z 314DEG 6KT 3581 9396 3570 9384
Special weather statement, Jul 8, 1:29 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
229 PM CDT SUN JUL 8 2012

ARZ011-020-082000-
FRANKLIN AR-MADISON AR-
229 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     NORTHEASTERN FRANKLIN

IN NORTHWEST ARKANSAS
     SOUTHERN MADISON

AT 229 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DUTTON TO 3 MILES SOUTHEAST OF PETTIGREW...MOVING
NORTH AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...PARADISE...TAFT...RED STAR...MOUNTAIN TOP...BARNES...
TURNERS BEND...CASS...REDDING...SAINT PAUL...PETTIGREW...BRASHEARS...
DUTTON AND BOSTON.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3576 9352 3577 9370 3558 9370 3562 9383
      3591 9382 3591 9352
TIME...MOT...LOC 1929Z 181DEG 3KT 3583 9372 3579 9362
Special weather statement, Jul 8, 1:39 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
239 PM CDT SUN JUL 8 2012

OKZ074>076-082015-
HASKELL OK-LATIMER OK-LE FLORE OK-
239 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHERN HASKELL...WESTERN LE FLORE AND NORTHEASTERN LATIMER

AT 240 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
MCCURTAIN...MOVING SOUTH AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MCCURTAIN...BENGAL...RED OAK...
SUMMERFIELD...FANSHAWE AND MILTON.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3484 9473 3480 9506 3514 9511 3518 9486
TIME...MOT...LOC 1940Z 352DEG 12KT 3506 9496
Special weather statement, Jul 8, 2:11 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
311 PM CDT SUN JUL 8 2012

ARZ011-082045-
MADISON AR-
311 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     SOUTHEASTERN MADISON

AT 311 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES WEST OF WEATHERS TO 6 MILES SOUTH OF RED
STAR...MOVING EAST AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...RED STAR...WEATHERS...PETTIGREW...AURORA...
BOSTON AND WITTER.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3594 9348 3593 9348 3592 9350 3588 9350
      3587 9352 3577 9351 3577 9368 3607 9372
      3604 9344 3597 9345
TIME...MOT...LOC 2011Z 281DEG 5KT 3596 9357 3578 9350
Special weather statement, Jul 8, 2:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
323 PM CDT SUN JUL 8 2012

ARZ001-082100-
BENTON AR-
323 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     WESTERN BENTON

AT 324 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF VAUGHN...MOVING SOUTH AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...ROCKY COMFORT...FAIRMOUNT...
MILLER...GRAVETTE...GALLITIN...HEALING SPRINGS...SPRINGTOWN...
HIGHFILL...CAVE SPRINGS...VAUGHN...DECATUR AND CENTERTON.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3622 9422 3622 9433 3615 9433 3615 9449
      3643 9447 3642 9424
TIME...MOT...LOC 2024Z 000DEG 9KT 3633 9435

The radar

The Tulsa radar (KINX), 103 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 8, 2:30 PM CST
Where
Benton County, 4 mi NE of Gentry
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.311, -94.429

Strong thunderstorm wind blew a large barn door 75 to 100 yards.

Thunderstorm Wind, Benton

When
July 8, 2:30 PM CST
Where
Benton County, 0.36 mi SW of Vaughn
Measured
75 kt (86 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.316, -94.304

Strong thunderstorm wind uprooted large trees and blew the roofs off of a barn and outbuilding.

Thunderstorm Wind, Carroll

When
July 8, 3:08 PM CST
Where
Carroll County, 2.09 mi W of Blue Eye
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.484, -93.307

Strong thunderstorm wind blew down large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399082, 399083, 399084.